Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 27, NWS Dodge City, KS

May 23, 2019Meade County, Kansas

NWS Dodge City, KS issued this tornado warning at May 23, 2019, 5:09 PM CDT for Meade County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 5:09 PM CDT (22:09 UTC)
Expired
May 23, 2019, 5:45 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Meade County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:26 PM CDTSevere Thunderstorm WatchSPC8 hr
May 23, 3:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 543 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
543 m²/s²
0-3 km storm-relative helicity
771 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

381 
WFUS53 KDDC 232209
TORDDC
KSC119-232245-
/O.NEW.KDDC.TO.W.0027.190523T2209Z-190523T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
509 PM CDT Thu May 23 2019

The National Weather Service in Dodge City has issued a

* Tornado Warning for...
  Southern Meade County in southwestern Kansas...

* Until 545 PM CDT.
    
* At 508 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Forgan, or 12 miles south of Meade State Park,
  moving north at 45 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Meade State Park around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.

&&

LAT...LON 3727 10055 3727 10020 3700 10035 3700 10062
TIME...MOT...LOC 2208Z 200DEG 53KT 3700 10051 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

TATRO
2 follow-up statements
837 
WWUS53 KDDC 232228
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
528 PM CDT Thu May 23 2019

KSC119-232245-
/O.CON.KDDC.TO.W.0027.000000T0000Z-190523T2245Z/
Meade KS-
528 PM CDT Thu May 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN MEADE COUNTY...
    
At 528 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Meade State Park, moving northeast at 45 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Meade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3727 10051 3727 10020 3700 10039 3700 10052
TIME...MOT...LOC 2228Z 221DEG 40KT 3716 10036 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

TATRO
506 
WWUS53 KDDC 232239
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
539 PM CDT Thu May 23 2019

KSC119-232248-
/O.EXP.KDDC.TO.W.0027.000000T0000Z-190523T2245Z/
Meade KS-
539 PM CDT Thu May 23 2019

...THE TORNADO WARNING FOR SOUTHEASTERN MEADE COUNTY WILL EXPIRE AT
545 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area.  A 
Tornado Watch remains in effect until 1000 PM CDT for southwestern 
Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Meade county until 615 PM.

LAT...LON 3727 10051 3727 10020 3700 10039 3700 10052
TIME...MOT...LOC 2238Z 200DEG 53KT 3728 10031 

$$

TATRO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 23, 4:20 PM CDT, 49 minutes earlier.

Area forecast discussion, May 23, 4:20 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
420 PM CDT Thu May 23 2019

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu May 23 2019

Plentiful moisture, frontal boundary and upper level disturbance
will lead to widespread thunderstorms, some severe, through the
midnight hour. Surface based storms, which may be tornadic, will
be confined to the warm front zone over south central Kansas, with
elevated hailers to the north and west. On Friday the effective
frontal boundary will be undergoing frontolysis, but there should
still be enough convergence for surface based storms in south
central Kansas; and some of these will likely be severe with
large hail and damaging winds. These storms may be south and east
of Barber county depending on the exact location of the front.
South central Kansas will have to be watched for additional
flooding given the heavy rains expected.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu May 23 2019

The pattern will remain active through at least Monday as another
shortwave trough slowly approaches. There will be chances for
severe storms somewhere across the plains each day. Mesoscale
boundaries will likely play an increasing role in storm mode as
often happens as we get deeper into the warm season.

A break in the wet weather can be expected from late Tuesday into
early Thursday in the wake of the upper level disturbance. This
system will push a cold front through western Kansas with drier
air.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 420 PM CDT Thu May 23 2019

Scattered showers and thunderstorms will continue for the next
several hours, and included the appropriate convective TEMPO
groups and VCTS mentions. Widespread IFR stratus cigs as of 21z
will continue through the 04-06z Fri time range, before cigs
gradually improve to VFR overnight. E/SE winds currently will gain
more of a westerly component overnight. After 15z Fri, winds will
trend southerly at 10-20 kts. VFR will prevail on Friday, with
areas of stratocumulus, with afternoon convection most likely
southeast of the airports.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  76  61  82 /  80  20  30  40
GCK  47  77  57  82 /  60  10  20  40
EHA  47  78  57  83 /  40  10  10  40
LBL  52  77  59  83 /  70  20  30  30
HYS  55  77  61  82 /  70  20  30  20
P28  65  76  64  82 /  90  60  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ066-079>081-
088>090.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Thu May 23 2019

KSZ030-031-043>046-061>066-074>081-084>090-240830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms are expected today and tonight. Locally
heavy rainfall is likely, with the threat of flooding highest
across the southeast zones. Some storms this afternoon through
this evening will be strong to severe, with the primary threat
being large hail. Across the far southeast zones, including Meade,
Clark, Comanche and Barber counties, a tornado risk will exist
this afternoon and evening if warmer more humid air can move into
Kansas. Currently, the tornado threat is expected to remain
mainly just to the south of Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Additional severe thunderstorms are expected to favor the
southeast zones Friday, and area wide Saturday and Sunday. On each
of these days, the flooding risk will continue. Thunderstorms both
Saturday and Sunday will be capable of large hail, damaging winds,
and tornadoes.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, May 23, 4:06 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Thu May 23 2019

KSZ062-232130-
Kearny KS-
406 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEARNY COUNTY UNTIL
430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kendall, moving north at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kearny
County.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3826 10154 3826 10116 3804 10136 3810 10154
TIME...MOT...LOC 2105Z 199DEG 35KT 3815 10144

JJOHNSON
Special weather statement, May 23, 4:29 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
429 PM CDT Thu May 23 2019

KSZ064-065-078-079-232215-
Hodgeman KS-Pawnee KS-Edwards KS-Ford KS-
429 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...EASTERN
HODGEMAN...SOUTHWESTERN PAWNEE AND WESTERN EDWARDS COUNTIES UNTIL 515
PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Offerle, moving north at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gray, Kinsley, Burdett, Hanston, Offerle, Garfield, Rozel, Sanford,
Frizell and Bellefont.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Kansas.

LAT...LON 3777 9940 3779 9971 3823 9972 3822 9913
TIME...MOT...LOC 2129Z 197DEG 42KT 3786 9958

JJOHNSON
Special weather statement, May 23, 4:37 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT Thu May 23 2019

KSZ086-087-232230-
Seward KS-Meade KS-
437 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND MEADE
COUNTIES UNTIL 530 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Floris, or 10 miles west of Beaver, moving northeast at 50 mph. This
storm has a history of producing golf ball sized hail and funnel
clouds.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm as it initially crosses the Oklahoma and Kansas border.

Locations impacted include...
Meade, Fowler, Kismet, Meade State Park, Missler and Plains.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3747 10057 3744 10011 3700 10044 3700 10085
TIME...MOT...LOC 2136Z 206DEG 53KT 3683 10071

TATRO
Local storm report, May 23, 4:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             4 W KINSLEY             37.93N 99.49W
05/23/2019  E1.25 INCH       EDWARDS            KS   PUBLIC

&&
Special weather statement, May 23, 4:59 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Thu May 23 2019

KSZ030-232230-
Trego KS-
459 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Voda, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Collyer and Voda.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3913 9975 3893 9996 3900 10015 3913 10015
TIME...MOT...LOC 2159Z 205DEG 38KT 3904 10003

JJOHNSON
Special weather statement, May 23, 5:04 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
504 PM CDT Thu May 23 2019

KSZ061-062-232245-
Kearny KS-Hamilton KS-
504 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON AND
SOUTHERN KEARNY COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 504 PM CDT/404 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Kendall, moving northeast at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kendall.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3774 10152 3777 10163 3811 10164 3811 10111
TIME...MOT...LOC 2204Z 205DEG 32KT 3782 10160

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:19 AM CDTSpecial Weather StatementDDCKearny, Stanton56 min
May 23, 6:43 AM CDTSpecial Weather StatementDDCGrant47 min
May 23, 6:45 AM CDTSpecial Weather StatementDDCKearny, Stanton45 min
May 23, 6:48 AM CDTSpecial Weather StatementDDCLane57 min
May 23, 7:01 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny44 min
May 23, 7:42 AM CDTSpecial Weather StatementDDCGrant48 min
May 23, 7:44 AM CDTSpecial Weather StatementDDCScott46 min
May 23, 7:46 AM CDTSpecial Weather StatementDDCFinney44 min
May 23, 8:08 AM CDTRiver Flood WarningDDCStafford53 hr
May 23, 8:17 AM CDTSpecial Weather StatementDDCMorton, Stevens43 min
May 23, 8:20 AM CDTSpecial Weather StatementDDCLane, Scott55 min
May 23, 9:12 AM CDTSpecial Weather StatementDDCLane48 min
May 23, 9:31 AM CDTSpecial Weather StatementDDCMorton44 min
May 23, 9:55 AM CDTSpecial Weather StatementDDCGrant50 min
May 23, 10:07 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens53 min
May 23, 10:45 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens45 min
May 23, 11:08 AM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward29 min
May 23, 11:37 AM CDTSpecial Weather StatementDDCGray53 min
May 23, 11:43 AM CDTRiver Flood WarningDDCBarber62 hr
May 23, 12:02 PM CDTSpecial Weather StatementDDCTrego43 min
May 23, 1:10 PM CDTSpecial Weather StatementDDCHaskell, Seward50 min
May 23, 1:15 PM CDTSpecial Weather StatementDDCLane45 min
May 23, 1:29 PM CDTSevere Thunderstorm WarningDDCLane, Ness46 min
May 23, 1:50 PM CDTSpecial Weather StatementDDCHaskell55 min
May 23, 2:08 PM CDTSpecial Weather StatementDDCTrego37 min
May 23, 2:16 PM CDTSpecial Weather StatementDDCScott29 min
May 23, 2:32 PM CDTSpecial Weather StatementDDCFinney43 min
May 23, 2:45 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness45 min
May 23, 2:50 PM CDTSpecial Weather StatementDDCSeward40 min
May 23, 3:00 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens27 min
May 23, 3:01 PM CDTSpecial Weather StatementDDCClark44 min
May 23, 3:16 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa, Meade44 min
May 23, 3:26 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego64 min
May 23, 3:30 PM CDTSpecial Weather StatementDDCHaskell45 min
May 23, 3:45 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee45 min
May 23, 4:06 PM CDTSpecial Weather StatementDDCKearny24 min
May 23, 4:29 PM CDTSpecial Weather StatementDDCPawnee46 min
May 23, 4:37 PM CDTSpecial Weather StatementDDCMeade53 min
May 23, 4:44 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee25 min
May 23, 4:50 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade, Seward40 min
May 23, 4:59 PM CDTSpecial Weather StatementDDCTrego31 min
May 23, 5:04 PM CDTSpecial Weather StatementDDCKearny41 min
May 23, 5:23 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade52 min
May 23, 5:24 PM CDTSpecial Weather StatementDDCGrant36 min
May 23, 5:40 PM CDTSpecial Weather StatementDDCKearny35 min
May 23, 5:49 PM CDTSpecial Weather StatementDDCStevens26 min
May 23, 5:53 PM CDTSpecial Weather StatementDDCGrant37 min
May 23, 6:01 PM CDTSpecial Weather StatementDDCScott44 min
May 23, 6:07 PM CDTSpecial Weather StatementDDCMorton38 min
May 23, 6:07 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade53 min
May 23, 6:10 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Kearny, Stanton50 min
May 23, 6:14 PM CDTTornado WarningDDCClark, Ford, Gray, Meade25 min
May 23, 6:15 PM CDTSpecial Weather StatementDDCGrant45 min
May 23, 6:24 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny19 min
May 23, 6:47 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman43 min
May 23, 6:49 PM CDTSpecial Weather StatementDDCStevens26 min
May 23, 6:56 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott49 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.